UNION COUNTY — The La Grande Police Department and the Center for Human Development issued a warning late Friday afternoon, April 23, about fentanyl-laced drugs.

Over the course of the last several weeks, La Grande police has seen an alarming trend in calls for service that appear to be related to overdoses of suspected counterfeit opioid pills, according to the statement. In several of these cases, police have recovered pills that are similar in appearance to the counterfeit fentanyl-laced opioid pills that have been related to fatal overdoses in communities all over the U.S. These pills are sometimes called "Blues" or "M30s."

"We have cases that are still under investigation and the pills have been sent to the Oregon State Police Forensic Laboratory for analysis," La Grande Chief of Police Gary Bell said. "I cannot emphasize enough that anyone who gets pills from anywhere other than a pharmacy should assume that they are counterfeit and they may contain potentially deadly amounts of fentanyl."

The counterfeit pills resemble pills manufactured by pharmaceutical companies. However, these pills contain fentanyl, a synthetic opioid that is 50 to 100 times more potent than morphine, and up to 50 times more potent than heroin. Even tiny doses, as little as two milligrams, the size of two grains of salt, is a fatal dose for most people, according to the warning.

"Everyone should be talking about this issue with their loved ones," said Carrie Brogoitti, public health administrator for CHD. "People need to understand the danger of taking non-prescribed medications and the severe danger in taking any medication that has not been prescribed to you by a health care provider and obtained from a legitimate pharmacy."

"Unfortunately, many have turned to medications like opioids to cope with rising mental health challenges compounded by isolation due to the pandemic," said Aaron Grigg, mental health director at the center. "Opioids kill. We have tragically witnessed many overdoses in our own community and the flood of counterfeit pills with fentanyl has killed people right here in Union County."

One of the most important tools in preventing unintentional overdose deaths is a medication called naloxone, also known under the brand names Narcan and Evzio, which temporarily blocks the toxic effects of opioids, or "reverses" an opioid overdose. CHD has naloxone kits available for free.

"The naloxone CHD has distributed has literally saved lives," according to police and CHD. "Call us to get naloxone, or go to your pharmacy so you can always have it on hand. It is also important to be aware that treating fentanyl overdoses often requires additional naloxone to reverse the effects of the drug. More doses of naloxone are sometimes needed to reverse fentanyl overdoses, compared to other opioid overdoses, due to the potency of fentanyl."

Diversion programs such as naloxone distribution not only save lives from overdoses, but lead to treatment.

The center urges anyone who needs help with drug addiction to call it at 541-962-8800. Crisis resources are available 24/7. If an overdose is suspected, 911 should be called immediately to obtain medical assistance.

Signs and symptoms of an overdose

You can identify an opioid overdose by a combination of three symptoms known as the "opioid triad." The triad consists of:

• Pinpoint pupils

• Unconsciousness

• Respiratory depression

Additional signs and symptoms of an opioid overdose include:

• Unresponsiveness

• Awake, but unable to talk

• Body is very limp

• Face is pale or clammy

• Blue lips, fingernails and skin

• For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen

• Breathing is slow and shallow, irregular or has stopped

• Pulse is slow, erratic or not there at all

• Choking sounds or a snore-like gurgling noise (sometimes called the "death-rattle")

• Vomiting

Steps to take for opioid overdose victims

1. Call 911 immediately, report a drug overdose and give the street address and location of the victim. If there are other people available, send someone to wait in the street for the ambulance and guide the emergency medical technicians to the victim.

2. Try to rouse the victim by speaking loudly, pinching or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest).

3. Make sure the victim is breathing. If not, administer rescue breathing (mouth-to-mouth) by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.

4. Administer naloxone, an opioid antagonist, if you have it and know how to use it.

5. Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing. Encourage the victim to cooperate with the ambulance crew.

The Center for Human Development and the La Grande Police Department will hold an informative Q&A live broadcast on EO Alive Tuesday, April 27, at 1:30 p.m. You can view the event at www.facebook.com/EOAliveTV, eoalive.tv and www.youtube.com/c/EOAliveTV.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.